question-icon

What Causes Blood In Urine While On Cipro?

default
Posted on Wed, 19 Oct 2016
Question: For a week, I have had blood in my urine. I had a number of tests including the Cytology Non-Gyn, which indicated "no malignant cells; benign urothelial cells and squamous cells; scattered red blood cells." I have been on CIPRO for week with a presciption for another week. Should the continued presence of blood be alarming after a week of antibiotics? Thanks.
doctor
Answered by Dr. Panagiotis Zografakis (19 minutes later)
Brief Answer:
radiological assessment is indicated

Detailed Answer:
Hello,

blood in the urine raises suspicion for cancer in a 64 years old male, although this is not the most common cause. An enlarged prostate and inflammation (infection) are some of the most common causes. The negative cytology tests are not conclusive against cancer. Having blood after a week on antibiotics does not mean much.

Radiological assessment of the urinary tract is indicated (if it has not been done yet) to make sure there are no structural disorders (tumors for example) or stones that cause bleeding.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (10 minutes later)
I also had a POCT UA Dispick, Comprehensive Metabolic Panel, a Prostate Specific Antigen, a CBC W/PLAT Automated Diff which appeared normal. Would any of these tests preclude the possibility of cancer?
doctor
Answered by Dr. Panagiotis Zografakis (26 minutes later)
Brief Answer:
PSA could provide indications

Detailed Answer:
I don't understand the term "POCT UA Dispick". Are you talking about dipstick?
The metabolic panel may only provide indirect information in some cases. PSA is a more useful index but in cases of prostatic inflammation its value rises, so a high PSA is not useful to diagnose cancer but it could be an indication...

The best tests to start with are the radiological ones. The simplest (but not the most accurate) is an ultrasound scan. A CT scan may provide more details.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (3 minutes later)
Yes, the POCT was a dipstick. My PSA results were 0.7 ng/mL where the Standard Range is less than 4.0 ng/mL.If it is a infection, would be ususual to have blood after a week of CIPRO?
doctor
Answered by Dr. Panagiotis Zografakis (13 minutes later)
Brief Answer:
PSA very low...

Detailed Answer:
First of all the PSA is very low, which reduces the risk for prostate cancer.
An infection usually gets better within days but if it's the prostate mild bleeding may go on, even if the only disorder is prostatic hyperplasia (that is benign prostatic enlargement). Serious bleeding (gross hematuria) is not expected. In any case, bleeding in the urine in a man of your age requires radiological tests to exclude serious causes like renal cancer, bladder cancer, etc.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3803 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Blood In Urine While On Cipro?

Brief Answer: radiological assessment is indicated Detailed Answer: Hello, blood in the urine raises suspicion for cancer in a 64 years old male, although this is not the most common cause. An enlarged prostate and inflammation (infection) are some of the most common causes. The negative cytology tests are not conclusive against cancer. Having blood after a week on antibiotics does not mean much. Radiological assessment of the urinary tract is indicated (if it has not been done yet) to make sure there are no structural disorders (tumors for example) or stones that cause bleeding. Kind Regards!